• Sharing the Journey of daratumumab (DARZALEX®)

    Asked by Charlieb on Wednesday, December 18, 2019

    Sharing the Journey of daratumumab (DARZALEX®)

    On November 23, 2019 I asked "Experiance Daratumumab treatment" as I was about to start this treatment and knew nothing about personal experiance. Two people responded, one in treatment and the other just starting. There is a lot of good information in that conversation, but I feel it has become to long. Yesterday I started my journey which I will share here and hope that lynniepoo (Lynn) and MiriamMarino (Miriam) will follow suite. This question can then become the cornerstone of WhatNext to help others facing a decision about Daratumumab. The side effects listed on various sites are many, some scarry. Thanks to Lynn and Miriam I went into treatment a lot more at ease. Now I'll share mine.

    I am being treated at the Milwaukee VA Hospital, as I am a veteran. This is an outstanding facility and I cannot say enough good things about the care I have received. Their procedures call for at least the first infustion to be done in-patient. From what I heard of Lynn's and Miriam's experiances I was most grateful I did go inpatient (I would never tell anyone on this or any other site "You have to do it this way............") On 12-17-19 I checked into the Hemoc Ward and was given a private room. Shortly after that they took perliminary labs and did the impatient checkin. About an hour and half later they put an IV needle in my arm; flushed it and then checked for reverse blood flow. Two hours after checking in they gave me steriods and benadryl thru the IV. I was scheduled to start at 11:30 and it was now 10:30. The Lab did not get the IV bags up to the unit until 12:15. Lynn said she spent a lot of time waiting so I was prepared for delays. 12:30 they started the infusion extremely slow. Within 15 to 20 minutes my lips started to tingle. 5 minutes later, I had severe "Pins and Needles" in both my hands. I'm talking take a hammer and hit the nail type of pain. It did subside shortly after it started but statyed with me.

    Two hours later they upped the flow. Within 5 minutes I started choking on mucus running down my throat. I started chocking and could not breath, so naturally I went into panic mode which did not help. They stopped the flow and gave me more benadryl. In the meantime, my nurses did an excellant job of calming me down. Also, it helpped that I got sleepy from the Benadryl so I took a nap. About 40 minutes later they started talking to me and we agreeded to start back up at the slower speed. Things went better and about two hours later they bumped up the flow. Except for a slight headach, things went ok. I was out of sorts because of the Benadryl but, again, my nurses and doctors help keep me calm and we kept going. I finished up at 10:30. I was so glad that I was already in bed!

    Today is Day 2 (I forget if it was Mariam or Lynn who had it right, but I was told you keep counting the days since first treatment and not the actual treatment days). I am home now, but resting heart rate is at 85 up from 58. Also, I am a little dizzy but neither troubled the doctors.

    On 12-26-19 I will go back as in-patient since I had issues. Lessons learned from Lynn and Miriam (again, I am not saying you have to, or should do these things):
    1. If at all possible, because there are so many variables, the first treatment is better as an impatient. More then likely day one will be a very long day.
    2. From what I saw, very little is out there about pre-medicationns. I could not imagine what would have happen if they did not give me benadryl or steriods first.
    3. Don't be in a hurry to finish an infusion and don't let you medical team push you through.
    4. Just because you have a bad reaction does not mean you need to stop treatment.

    Okay, #3 is kinda pushing things; sorry Greg! My apoligies if this is too long, TMI or a little to much on telling people what to do. PLEASE, form your own opinions and work with you medical team for your specific situation. Yes, I had a rough day 1 but I got through it. Thanks to the love and support from two people on this site I am not alone in this battle. Hope this helps at least one other person including my two dear friends.

    Charles

    78 Answers from the Community

    78 answers
    • JazzQueen's Avatar
      JazzQueen

      Wow. That was quick. Does the Dex make you hungry and cranky too?

      about 1 year ago
    • JazzQueen's Avatar
      JazzQueen

      And just for the record .. I PLAN ON being well. I plan every day to be well, without weird symptoms and reactions and to have everything go smoothly as soft butter. :-) I tell that to my doctor each time there is something new to contend with. And gladly ... so far so good!!! :-) <3

      about 1 year ago
    • MiriamMarino's Avatar
      MiriamMarino

      My side effect after taking Dex is sleeplessness that lasts for 36+ hours.

      Good attitude, JazzQueen. : )

      about 1 year ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more multiple myeloma questions.  Also, don't forget to check out our Multiple Myeloma page.